English   español  
Please use this identifier to cite or link to this item: http://hdl.handle.net/10261/40164
Title: A probabilistic model of reserve design
Authors: Bascompte, Jordi; Luque, Bartolo; Olarrea, José; Lacasa, Lucas
Keywords: Marine reserves
Island biogeography
Issue Date: Jul-2007
Publisher: Elsevier
Citation: Journal of Theoretical Biology 247 (2007) 205–211
Abstract: We develop a probabilistic approach to optimum reserve design based on the species–area relationship. Specifically, we focus on the distribution of areas among a set of reserves maximizing biodiversity. We begin by presenting analytic solutions for the neutral case in which all species have the same colonization probability. The optimum size distribution is determined by the local-to-regional species richness ratio k. There is a critical kt ratio defined by the number of reserves raised to the scaling exponent of the species–area relationship. Below kt , a uniform area distribution across reserves maximizes biodiversity. Beyond kt , biodiversity is maximized by allocating a certain area to one reserve and uniformly allocating the remaining area to the other reserves. We proceed by numerically exploring the robustness of our analytic results when departing from the neutral assumption of identical colonization probabilities across species
Publisher version (URL): http://dx.doi.org/10.1016/j.jtbi.2007.02.015
URI: http://hdl.handle.net/10261/40164
DOI: 10.1016/j.jtbi.2007.02.015
Appears in Collections:(EBD) Artículos
Files in This Item:
File Description SizeFormat 
JTB-07.doc736,5 kBMicrosoft WordView/Open
Show full item record

WARNING: Items in Digital.CSIC are protected by copyright, with all rights reserved, unless otherwise indicated.